You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Uniform Asymptotic Smoothing of Stokes's Discontinuities
M. V. Berry
Proceedings of the Royal Society of London. Series A, Mathematical and Physical Sciences
Vol. 422, No. 1862 (Mar. 8, 1989), pp. 7-21
Published by: Royal Society
Stable URL: http://www.jstor.org/stable/2398522
Page Count: 15
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
Across a Stokes line, where one exponential in an asymptotic expansion maximally dominates another, the multiplier of the small exponential changes rapidly. If the expansion is truncated near its least term the change is not discontinuous but smooth and moreover universal in form. In terms of the singulant F - the difference between the larger and smaller exponents, and real on the Stokes line - the change in the multiplier is the error function π-1/2∫σ -∞dt exp (-t2) where σ = ImF/(2ReF)1/2. The derivation requires control of exponentially small terms in the dominant series; this is achieved with Dingle's method of Borel summation of late terms, starting with the least term. In numerical illustrations the multiplier is extracted from Dawson's integral (erfi) and the Airy function of the second kind (Bi): the small exponential emerges in the predicted universal manner from the dominant one, which can be 1010 times larger.
Proceedings of the Royal Society of London. Series A, Mathematical and Physical Sciences © 1989 Royal Society